The spring monsoons have ended, and Kentucky heat and humidity are here! Welcome summer. We always welcome summer with a special celebration here, since it’s also our anniversary. This year marks #27. And they said it wouldn’t last. Oh wait. That was my mother. JUST KIDDING!
It’s time for an update. I never know quite how to start this, especially when I’ve gone so long since the last entry. Let’s just dive in.
Since February we’ve been moving right along with those new medications, the Afinitor and Exemestane. Otherwise known as my platinum plan, since the Afinitor is roughly $300 per pill. And I hear that could be considered one of the cheaper drugs. Wow!
Afinitor carries a list of side effects about as long as my arm. Luckily they don’t all hit you at once, but they do come on a little at a time. We’ve experienced a loss of taste (coffee doesn’t taste as good any more–awful) and appetite. That’s not a terrible thing, since all other drugs I’ve taken have made me constantly hungry. Since starting it in December I’ve lost about 20 pounds. This is a good thing when you have bone disease. Less stress on the skeleton. And I only mention it because I’ve had a few people express concern. But the weight loss has been gradual. Twenty pounds in six months is not bad. Other things include fatigue, acne (wtheck), toothache and a few mouth sores, rash on arms, calves, and tops if feet, and lovely swollen ankles and feet. As I said, it didn’t hit all at once, thankfully. It sort of like, new month, new side effect. We flew home to NC for my sister-in-law’s memorial service in February, and then to NY in March for the VCU basketball tournament. Result: severely swollen feet. We ruled out blood clots or any other causes. So I wore compression stockings for a good while, which helped tremendously. Not setting any fashion trends, but you do what you gotta do. If not, it can be extremely uncomfortable, even painful.
Another side effect can be increased heart rate, and we noticed a pattern of this as time went on. My heart rate was always at least in the 90’s, and sometimes in the mid to low 100’s. My primary physician wanted to address this, so she started me on Metropolol (sp?). Friends, that was the most frightening experience ever. I had a severe reaction. It began with a slight swelling where the aforementioned toothache is. I put in a call to my dentist, in case it was an abscess–he was out of town that day. When I heard back from him he immediately thought it might be a reaction. Around 1:00 I went to Urgent Care. Dr. Fraser was very thorough in her exam and did some detective work. We tossed those meds and started the wait to see if it got better. While Dr. Fraser was out of the room it apparently continued to swell. When she came back she looked shocked and said “you are worse!” I had driven myself, so she couldn’t do the Benadryl injection. I was sent home with strict instructions to take 2 Benadryl when I got home and take a Zyrtec. And call 911 if I became distressed–YIKES. She also called in an antibiotic, in case there was an abscess. Boy, did I sleep that afternoon. But when I woke up, I swear I could rival any monster from Steven King. My face was completely round (they call it moon face). Eventually my lips swelled to the point that they were inside out. It’s called angioedema, and is about the worst thing I’ve ever had, both physically and psychologically. It took the better part of the weekend to clear up. But there was an odd benefit to the antibiotic–the rash on my arms, legs, and feet went away. They were apparently a type of infection brought on by the Afinitor. hm…………….
Early June brought